Asked to evaluate bilateral unexplained upper-thigh bruises on a profoundly impaired woman newly admitted to our rehabilitation unit 2 weeks after an intracerebral hemorrhage. Patient received high-dose dexamethasone(Drug information on dexamethasone) to reduce perihemorrhage edema.
A percutaneous gastrostomy was performed and is being used to administer nutrition, fluids, and medications.
Accompanying paperwork from the referring institution makes no mention of bruises. No known coagulopathy or thrombocytopenia; no warfarin(Drug information on warfarin) or aspirin(Drug information on aspirin) in the 2 weeks since her hemorrhagic stroke.
Vital signs normal. Unresponsive verbally. Left gaze preference. Dense right hemiparesis with apparent hemianesthesia. Upgoing toe on right. Upper thighs as shown; no perianal or vulvar ecchymosis, and no ecchymoses elsewhere on the body.
WHAT'S YOUR DIAGNOSIS?
(Answer on next page.)